Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement
advertisement
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The main site has all the formal medical articles and videos for you to research on.
advertisement

Help! Fentanyl Pain Patches Side effects

AnonymousUserAAnonymousUser Posts: 49,578
edited 06/11/2012 - 7:26 AM in Chronic Pain
I need some advice on my Fentanyl Pain Patches and the side effects. Can anyone else out there on these patches let me know the side effects they are experiencing. Some of mine are bizarre and I need to know if anyone else is experiencing anything similiar.

thanks so much....
advertisement
1

Comments

  • you will be getting more replies soon. I have heard of people using them so I hope you'll get some answers soon. Sorry I cannot help, but have heard that many side effects lessen with time and use with most meds.

    Hang in there until you get answers but call your doctor if you get some bad side effects like swelling of body parts, hard to breath or rashes. Good luck!
  • thanks turtle
  • advertisement
  • The only real side effect I've suffered from the patches was the first time I had one applied. The ER doc put it on my chest and I had the most vivid nightmares for several days. When I filled the prescription I asked the pharmasist and he suggested that I change the location. No more nightmares. I've actually had less problems with the patches than any other pain med, long acting or breakthrough.

    What side effects are you having and how long have you been on the patch? Some brands can affect people differently as well and it can take time to adjust.

    Hope we can be of help,

    Griff
  • j.howiejj.howie Brentwood, Ca., USAPosts: 1,732
    Hi debfla, It's been quite some time ago but the mental mood changes were too much to bear. My pm doc. lowered the dose. But it still took 3 trys and eventually I could tolerate them.
    But in my opinion the doc. should not have been so insistent, one of the mood swings was suicidal thoughts. And there are just to many other drugs available to try. Rather than to take chances like that.
    Good luck, Jim
    Click my name to see my Medical history
    You get what you get, not what you deserve......I stole that from Susan (rip)
    Today is yours to embrace........ for tomorrow, who knows what might be starring you in the face!
  • I've been on 12 microgram Fentanyl patch for over a year - no side effects... except for the normal constipation & occasional nausea.
  • advertisement
  • my husband has been on the patches for several months now. they seemed to help pain but recently he has gotten soooo ill and moody, mad at the world.. says he feels like he is about to blow up mentally.. He takes other meds too i hope the patches are causing this and he can come off them... He wants to get off them.. he goes to pm doc next week and we are hoping he will change this..
  • I, like Griff, had TERRIBLE and very vivid nightmares while on Fentanyl, but I was also in a real "daze" and never felt like I was ever very alert. I didn't have nasty mood swings, but I was extremely emotional while on it. I also found that Fentanyl didn't help with my pain enough to stay on it, so I eventually had to wean off it and went through 10 days of withdrawal h*ll!!

    One other thing worth mentioning is that if you have the patches anywhere that heat may have contact (i.e. heating pads), be VERY careful; I came close to overdosing when I fell asleep on a car trip with my heating pad on. Heat expedites the penetration of the drug into your system, so it can be dangerous.

    Tracy

  • As someone mentioned, what side effects are you experiencing?

    The stated possibilities are: Major side effects (more than 10% of patients) include diarrhea, nausea, constipation, dry mouth, somnolence, confusion, asthenia (weakness), and sweating; and, Less frequently (3 to 10% of patients), abdominal pain, headache, fatigue, anorexia and weight loss, dizziness, nervousness, hallucinations, anxiety, depression, flu-like symptoms, dyspepsia (indigestion), dyspnea (shortness of breath), hypoventilation, apnea, and urinary retention. Fentanyl use has also been associated with aphasia.Fentanyl patch has been associated with altered mental state leading to aggression in an anecdotal case report.

    After nearly 2 years of narcotic use (and 2 reconstructive spinal surgeries), I went to a Pain Management physician who started me on a 50 microgram patch. The only issue I had was in, approximately, the 11th hour following adherence of the patch. I felt a brief (60min.) euforia, with slight anxiety and increased heart rate and breathing. None of this was extreme, as it was only a slimmed down version of standard narcotic break-through symptoms.

    I had my 2nd reconstructive spinal surgery of 2008 on 12/30/08 (yes...just a few days ago) and they upped me to the 75 microgram patch. No side effects noticed.

    Again, more information would be helpful, but remember...Fentanyl is a powerful drug that has many potential effects. Not all people are "cut out" for such powerful narcotics. If you are in ANY WAY uncomfortable with your perceived side effects, talk to your physician immediately. What I would say is that it is likely you feel just fine after a couple of days with the patch.

    Best of luck to you.
    Mike
  • is this true?

    been a bit out of it since my brother died on the 18th of december. i couldn't even get a doctor to give me breakthrough meds so i could get on a flight.

    for some reason, he is okay with rxing 90 mg. of methadone plus 15 mg. of extended release morphine, but nothing a bit less hardcore. i don't get it. think it's just the city i live in.

    i was doing better on the oxycontin. weaned myself down to 120 mg. and now i am on methadone. that's scary. i don't want to be on methadone.

    and have no idea what is pain caused by brother dying and anxiety or normal pain.

    one doc gave me fentanyl but i had bad reaction with redness on skin. hurt too much no matter where i put the patch and insurance wouldn't cover the 15 per month, only
    ten.
    did they recall fentanyl?

    sorry for not being on much. death really got to me. so much that i didn't eat for 2 was, fainted, and was stuck in hospital with no pain meds for 10 hours. that sucked.

    i must be in worst city for pain mgt. too much abuse and the doctors are all scared to death.

    but prescribing 90 mg. of methadone for someone who would be fine on probably 90 mg. of oxycondone now seems ridiculous. i'm taking 30, but pain is not managed due to breakthrough and i don't want to take more than that.

    any info about fentanyl would be appreciated. i think it was my mother who said it was being recalled a few days ago.????
  • Hi there,
    I was on these for 2 years and didn't have much problems. Due to the rebound headaches I was getting on percocet and I was on about 40-50mg a day of perc, my neuro slapped my on a 50 mcg patch. OMG...that was WAY too much for me. I was falling to sleep sitting up. So, I called and they backed me up to 25 and it was much better. I even tried a 25+12=37 and it was to sedating (no pain though :) ).

    I got off about 3 months or so ago for my cerv DDD, but then turned around and herniated l5s1, so now I'm on oxy, but my hubby didn't want my back on the patch b/c he thinks I was too lethargic on them...I don't feel I was on the 25s. The think that's nice about them is the constant level of medicine. I did loose weight. I did not feel euphoric b/c the med stays constant, which I would think docs like for abuse potential. I really liked the patch. My hubby didn't know about the leakage chance though and saw it on the discovery channel AFTER I came off...he will never let me on them again. Just be careful NOT to cut them and if you get really sleepy, PLEASE take it off!! Some people go to sleep and don't wake b/c of it being too sedating. If you are used to narcotics, it's usually fine of course. Many docs give breakthru pain meds with it, mine did not. Obviously, it isn't for everyone, so if it isn't working, tell your doc. Good luck.
advertisement
This discussion has been closed.
Sign In or Register to comment.